Tornadoes · United States · West Virginia · 2014

EF1 tornado, Johnstown, West Virginia, July 27, 2014

This EF1 tornado ran 1.1 miles across Harrison County on July 27, 2014, touching down at 8:50 PM EDT and reaching 50 yards wide. It killed nobody, and did $75,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
July 27, 2014
Touchdown
8:50 PM EDT (00:50 UTC)
Lifted
8:52 PM EDT (00:52 UTC)
On the ground
2 minutes
Path length
1.1 miles (1.7 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$75,000
County
Harrison County
Touchdown point
39.120, -80.295
Lift-off point
39.119, -80.275
Record number
1407271850-01

The damage survey

22 damage points were recorded along this path by NWS RLX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.

  • Porch roof flipped onto house.
  • Multiple trees with broken limbs and branches
  • Travel trailer flipped and moved about 25-30 yards. Was a 32' Zinger - debris hit and damaged 2 cars and building.
  • Back wall pushed outward, doors had not failed, however may have been hit by other debris.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Well ahead of a strong cold front in Indiana, one cluster of thunderstorms moved southeast through Ohio during the afternoon, reaching northern West Virginia during the evening hours. With a lot of wind energy above the ground, some storm cells pulsed to severe limits despite nightfall. Storm surveys concluded 2 brief tornadoes touched down. Brief downpours occurred too, with some measured rain amounts of an inch in less the 30 minutes. ||Other storms formed in Indiana and reached western West Virginia near sunset. These had considerable lightning as they crossed the southern half of the state, but remained below severe limits.

The tornado touched down on a ridge along Chapman Lane. This is off of County Route 48 southeast of Lost Creek. Numerous trees were downed. The tornado continued across County Route 52 where additional trees and power lines were blown down. At this point, the tornado struck the Johnstown United Methodist Church. The church was of brick construction, originally from 1884. Modifications have been made to the structure over the years. It is believed the roof was lifted from the church and then fell back into place. In doing so, it caused structural damage to the back brick wall. The church steeple was also damaged. Even some tombstones in the cemetery were blown over and damaged by fallen debris. Several large trees were blown down around the church. Some of those trees were over 100 years old. The tornado lifted near the next ridge.||The strongest wind gusts were estimated near 100 mph based on the healthy trees that were snapped and uprooted, plus the structural damage to the church.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the tornado touched down at Jul 27, 5:24 PM EDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jul 27, 5:24 PM EDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
524 PM EDT SUN JUL 27 2014

.SYNOPSIS...
COLD FRONT WITH STRONG TO SEVERE STORMS PASSES EAST TONIGHT. UPPER
LEVEL DISTURBANCES WILL AFFECT THE AREA THROUGH MONDAY...WITH
LINGERING CONVECTION. COOLER AND DRIER AIRMASS MID WEEK.

&&

.NEAR TERM /THROUGH MONDAY/...MESOSCALE UPDATE...
500 PM UPDATE...

EARLIER CLOUDS HAVE REALLY DENTED CONVECTIVE INITIALIZATION THIS
AFTN ACROSS ALMOST ALL OF CWA. SOME PARTIAL CLEARING THOUGH IN
THE LAST FEW HRS ACROSS WV HAS ALLOWED SOME SFC HEATING AND WITH
VERY FAVORABLE DYNAMICS AND SHEAR...CANT RULE OUT SOME STORMS
FIRING ACROSS THE LOWLANDS AND INTO THE MTNS NEXT FEW HRS.
NONETHELESS...A VERY STOUT DRY AIR PUNCH IN THE H7-H6 LYR IS
RAPIDLY ADVANCING E THRU S OH AND N KY AHEAD OF COLD FRONT. THIS
IS CLEARLY EVIDENT ON SATELLITE IMAGERY WITH LACK OF VERTICAL CU
DEVELOPMENT ACROSS N KY. THIS WILL ESSENTIALLY CAP US OUT WITH
JUST A BKN LINE WITH COLD FRONT LATER. SO THE WINDOW FOR STRONG TO
SVR STORMS SEEMS TO BE CLOSING. HAVE DROPPED POPS CONSIDERABLY
ACROSS MOST AREAS THIS AFTN EXCEPT SW VA WHICH IS GETTING CLIPPED
BY E KY CONVECTION. DID ALLOW SOME RAMP UP IN THE MTNS THIS EVE
BUT OTHERWISE...CAPPING WITH CHANCE POPS AND SCT WORDING. NIXED
FLASH FLOOD WATCH GIVEN LACK OF COVERAGE. WILL BE EVALUATING
TORNADO WATCH SHORTLY.

PREVIOUS DISCUSSION BELOW...
OVERNIGHT...VIGOROUS UPPER LOW CONTINUES TO DIG E/SE-WARD ACROSS
THE CENTRAL GREAT LAKES TOWARDS THE EASTERN GREAT LAKES AREA BY
12Z MON...WITH LARGE SCALE FORCING FOR DESCENT OVERSPREADING THE
FORECAST AREA BY AND AFTER 06Z MON. ASSOC SURFACE COLD FRONT WILL
PUSH ACROSS FROM WEST TO EAST ROUGHLY BTWN 02Z-06Z WITH ONLY A
SUBTLE WIND SHIFT. STILL EXPECTING THE BULK OF THE ORGANIZED
CONVECTION TO PUSH EASTWARD BY THE 00Z MON TIME FRAME...BUT WILL
LAG AT LEAST CHANCE POPS AHEAD OF THE FRONT ITSELF. SOME STORMS IN
FACT GOING UP JUST EAST OF CHICAGO AT THIS TIME...WELL BEHIND THE
MAIN CLUSTER IN CENTRAL OH. GENERAL FORECAST IS ON TRACK
HOWEVER...WITH ONLY MINOR MAINLY COSMETIC ADJUSTMENTS. STILL HAVE
MUCH OF THE PRECIP ENDING BTWN 06Z-12Z BUT ALLOW FOR INCREASED
POPS AS THE DAY PROGRESSES MONDAY WITH A SECONDARY PUSH OF COOLER
AIR POST-TROUGH WITH A RIPPLE MOVING THROUGH THE BACKSIDE ON
NORTHWEST FLOW ALOFT. MAX TEMPS IN THE MID 70S WITH PLENTY OF
CLOUD COVER STILL APPEAR ON TRACK.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
A SECONDARY COLD FRONT SLIDES FROM THE NORTHWEST WITH ANOTHER
REINFORCING BATCH OF SHOWERS AND STORMS IN COOLER AIR ALOFT MONDAY
EVENING.

A COOLER AIRMASS WILL MOVE OUR WAY UNDER NORTHERLY FLOW TO PRODUCE
FRESHER TEMPERATURES...GENERALLY IN THE MID TO LOW 70S
LOWLANDS...RANGING TO THE LOWER 60S HIGHER ELEVATIONS. MODELS SHOW
H850 TEMPERATURES DROPPING INTO THE UPPER SINGLE DIGITS UNDER WEAK NORTH
NORTHWEST FLOW.

BROAD HIGH PRESSURE...EXTENDING FROM THE NORTHERN PLAINS...EAST
SOUTHEAST INTO THE OH VALLEY AND WV...WILL PROVIDE DRY AND COOLER
THAN NORMAL TEMPERATURES THROUGH THE PERIOD. HOWEVER...H5 CHARTS
SUGGEST ADDITIONAL WEAK SHORTWAVES IN THE PERIPHERY OF THE MAIN
STRONG UPPER LEVEL LOW WAY NORTH OVER CANADA.

USED THE BIAS CORRECTED CONSENSUS MOS FOR TEMPERATURES THROUGH THE
PERIOD.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
HIGH PRESSURE CONTINUES IN CONTROL THROUGH THE END OF THE WEEK...WITH
NEAR NORMAL TEMPERATURES.

USED HPC GUIDANCE FOR MOST PART OF THE FORECAST ELEMENTS THROUGH
THE PERIOD.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
18Z SUNDAY THRU 18Z MONDAY...

STRONG TO SEVERE THUNDERSTORMS CURRENTLY OVER CENTRAL OHIO AND
EASTERN KENTUCKY WILL CONTINUE TO MOVE RAPIDLY EASTWARD. THESE
WILL TRANSVERSE THE AREA WEST TO EAST PRIMARILY BTWN 18Z-19Z
ACROSS SE OHIO...CENTRAL WV AROUND 20Z-21Z...AND PUSHING INTO THE
MOUNTAINS AROUND THE 23Z SUN TO 02Z MON TIME FRAME. AGAIN...SOME
OF THE STORMS MAY BE SEVERE. STRONG WINDS...LARGE HAIL...ARE
POSSIBLE...AND THE THREAT OF A TORNADO EXISTS. AVIATION INTERESTS
SHOULD REMAIN AWARE OF RAPIDLY-CHANGING CONDITIONS.

AFTER 03Z...MVFR CEILINGS GRADUALLY SPREADING SOUTHEASTWARD FROM
OHIO...ASSOCIATED WITH COLD ADVECTION AND LOW LEVEL MOISTURE WHICH
MAY RESULT IN CONTINUED SCATTERED LIGHT SHOWERS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: LOW

ALTERNATE SCENARIOS: TIMING...COVERAGE...AND SEVERITY OF
THUNDERSTORMS TODAY MAY VARY...AS WELL AS ONSET OF MVFR CEILINGS
TONIGHT.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
EDT 1HRLY       16   17   18   19   20   21   22   23   00   01   02   03
CRW CONSISTENCY  M    M    M    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    M    M    M    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    M    M    M    H    H    H    H    M    M    L
PKB CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  M    M    M    M    H    H    H    H    H    H    H    H

AFTER 18Z MONDAY...
NO SIGNIFICANT IFR CONDITIONS EXPECTED.

&&

.HYDROLOGY...
A SERIES OF UPPER LEVEL DISTURBANCES AHEAD OF A COLD FRONT MAY
PRODUCE AREAS OF HEAVY RAINFALL TODAY AND EARLY TONIGHT. AMPLE
MOISTURE IN THE LOW LEVELS AND STRONG FORCING ALOFT CAN BE CONDUCIVE
TO FLASH FLOODING. THIS SCENARIO COULD PRODUCE FLASH FLOODING OF
STREETS...CREEKS...SMALL STREAMS AND LOW LYING AREAS WITH REPETITIVE
SHOWERS OR STORMS. A FLASH FLOOD WATCH IS IN EFFECT FROM MIDNIGHT
TONIGHT THROUGH LATE SUNDAY NIGHT FOR OUR ENTIRE CWA.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...ARJ/50
NEAR TERM...50/30
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...50

HYDROLOGY...
Hazardous weather outlook, Jul 27, 1:51 PM EDT, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
151 PM EDT SUN JUL 27 2014

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-016>020-028>032-
039-040-047-281800-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-
BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-UPSHUR-BARBOUR-RANDOLPH-
151 PM EDT SUN JUL 27 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...TORNADO WATCH 447 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...NORTHERN WEST
VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLASH FLOOD WATCH.

ADDITIONALLY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
THIS AFTERNOON AND TONIGHT. STRONG DAMAGING WINDS...AND LARGE
HAIL...WILL BE THE MAIN HAZARDS. HOWEVER...A TORNADO THREAT EXISTS
AS WELL...PRIMARILY FOR SOUTHEAST OHIO...NORTHEAST KENTUCKY...WEST
CENTRAL AND SOUTHWESTERN PORTIONS OF WEST VIRGINIA...AND EXTREME
SOUTHWESTERN VIRGINIA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

WVZ013>015-024>027-033>038-046-281800-
LINCOLN-PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-POCAHONTAS-
151 PM EDT SUN JUL 27 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

ADDITIONALLY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
THIS AFTERNOON AND TONIGHT. STRONG DAMAGING WINDS...AND LARGE
HAIL...WILL BE THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

VAZ003-004-281800-
DICKENSON-BUCHANAN-
151 PM EDT SUN JUL 27 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...TORNADO WATCH 445 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLASH FLOOD WATCH.

ADDITIONALLY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
TODAY. STRONG DAMAGING WINDS...AND LARGE HAIL...WILL BE THE MAIN
HAZARDS. HOWEVER...A TORNADO THREAT EXISTS AS WELL...PRIMARILY FOR
SOUTHEAST OHIO...NORTHEAST KENTUCKY...WEST CENTRAL AND
SOUTHWESTERN PORTIONS OF WEST VIRGINIA...AND EXTREME SOUTHWESTERN
VIRGINIA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Jul 27, 5:12 PM EDT, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
512 PM EDT SUN JUL 27 2014

OHZ066-272130-
PERRY OH-
512 PM EDT SUN JUL 27 2014

...SPECIAL WEATHER STATEMENT FOR WESTERN PERRY COUNTY UNTIL 530 PM
EDT...

AT 510 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF
SOMERSET...MOVING SOUTHEAST AT 45 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR SOMERSET AROUND 520 PM.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3981 8225 3968 8237 3970 8238 3973 8238
      3975 8241 3983 8241 3983 8245 3984 8247
      3988 8241

25
Special weather statement, Jul 27, 5:29 PM EDT, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
529 PM EDT SUN JUL 27 2014

OHZ066-272145-
PERRY OH-
529 PM EDT SUN JUL 27 2014

...SPECIAL WEATHER STATEMENT FOR CENTRAL PERRY COUNTY UNTIL 545 PM
EDT...

AT 528 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER PERRY STATE
FOREST...MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR NEW LEXINGTON AROUND 535 PM AND CROOKSVILLE
AROUND 540 PM.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3983 8216 3982 8216 3983 8212 3981 8207
      3977 8207 3973 8208 3972 8202 3962 8203
      3977 8232 3985 8223

25
Local storm report, Jul 27, 8:02 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
802 PM EDT SUN JUL 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TSTM WND DMG     ELLENBORO               39.27N  81.06W
07/27/2014                   RITCHIE            WV   EMERGENCY MNGR

            STRUCTURAL DAMAGE TO BUILDING IN ELLENBORO. UNSURE ON
            THE EXTENT OF THE DAMAGE

&&

EVENT NUMBER RLX1401108

LZ
Local storm report, Jul 27, 8:05 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
805 PM EDT SUN JUL 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     FUNNEL CLOUD     PENNSBORO               39.28N  80.97W
07/27/2014                   RITCHIE            WV   EMERGENCY MNGR

            FUNNEL CLOUD SPOTTED--NO TOUCHDOWN

&&

EVENT NUMBER RLX1401109

LZ
Local storm report, Jul 27, 8:07 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
807 PM EDT SUN JUL 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TSTM WND DMG     ELLENBORO               39.27N  81.06W
07/27/2014                   RITCHIE            WV   EMERGENCY MNGR

            STRUCTURAL DAMAGE TO BUILDING IN ELLENBORO. 1 HOME
            DESTROYED. TREES TOPPED

&&

CORRECTED REMARKS

EVENT NUMBER RLX1401108

LZ
Local storm report, Jul 27, 8:17 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
817 PM EDT SUN JUL 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TSTM WND DMG     ELLENBORO               39.27N  81.06W
07/27/2014                   RITCHIE            WV   EMERGENCY MNGR

            TREES DOWN ALL ALONG RT 16 FROM ELLENBORO NORTH TO
            PLEASANTS COUNTY

&&

EVENT NUMBER RLX1401110

LZ

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Pittsburgh, PA (KAGC), 00:00Z

0.8 hours before the tornado, 144 km from the path. July 28, 2014.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2014-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 504 joules per kilogram, CIN -72, lifted condensation level 1098 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2014-07-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 216 square meters per square second, 0 to 6 km bulk shear 46 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
504 J/kg
Mixed-layer CIN
-72 J/kg
Surface CAPE
1227 J/kg
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
46 kt
0-1 km bulk shear
26 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.8
0-3 km lapse rate
6.2 K/km

Open this sounding in Storm Lab

The surface observations

Buckhannon (W22), 13 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Charleston,WV radar (KRLX), 154 km away, was scanning. The volume nearest the touchdown began at 00:48 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2014 tornado in West VirginiaEvery tornado in West Virginia since 1950Warnings in force in West Virginia nowThe forecast where you are

The other tornadoes of July 27, 2014

11 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 2712:50 PM EDTEF0South Central Connecticut Planning Region, CT0.7100$25,000
July 273:29 PM EDTEF0Champaign, OH0.150$15,000
July 274:24 PM EDTEF1Leslie, KY2.0900
July 274:55 PM EDTEF1Berkshire, MA0.320
July 275:05 PM EDTEF0Cumberland, ME0.610
July 275:45 PM EDTEF1Sullivan, TN0.550
July 275:47 PM EDTEF0Washington, TN7.1300
July 275:58 PM EDTEF3Campbell, TN4.7800
July 277:14 PM EDTEF1Pleasants, WV4.1200$20,000
July 277:05 PM CDTEF0Winnebago, WI0.010
July 278:39 PM EDTEF0Highland, OH2.51,300$80,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.